Texas, 2008

Winter Weather in Texas, December 15 to 16, 2008

December 15 to 16, 2008 · NWS FWD · 14 events in 14 counties and zones

Warm moist air overran a layer of sub-freezing air at the surface, causing freezing drizzle to spread across north Texas. Dozens of wrecks were reported Tuesday as the freezing drizzle coated roads and bridges and temperatures remained below freezing throughout the day.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
94
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Warm moist air overran a layer of sub-freezing air at the surface, causing freezing drizzle to spread across north Texas. Dozens of wrecks were reported Tuesday as the freezing drizzle coated roads and bridges and temperatures remained below freezing throughout the day. There were numerous injuries and several fatalities throughout the event. Indirect damages are estimated at $750,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 15, 3:06 PM CST, 54 minutes earlier.

Area forecast discussion, Dec 15, 3:06 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
306 PM CST MON DEC 15 2008

...LIGHT SLEET AND LIGHT FREEZING RAIN EXPECTED ACROSS PORTIONS OF
NORTH TEXAS TONIGHT THROUGH TUESDAY MORNING...

.DISCUSSION...
IT IS A VERY TOUGH FORECAST FOR TONIGHT AND TUESDAY AS COLD ARCTIC
REMAINS ENTRENCHED OVER NORTH TEXAS AND WARM MOIST AIR MOVES UP AND
OVER IT. WE/VE ISSUED ANOTHER WINTER WEATHER ADVISORY THAT COVERS
THE EASTERN 2/3S THROUGH 1100 AM TUESDAY. THE 295-300 ISENTROPIC
SURFACES HAVE FAIR LIFT INDICATED OVER THE EASTERN 2/3S FOR
TONIGHT AND A PLUME OF GOOD LIFT EXTENDING FROM THE ARKLATEX
SOUTHEAST BACK INTO NORTH TEXAS AFTER MIDNIGHT.

ELEVATED WARM AIR ADVECTION RETURNS ABOVE THE COLD SURFACE AIR
TUESDAY NIGHT...THUS WE/RE LOOKING FOR CONSIDERABLE FOG...LOW CLOUDS
AND DRIZZLE OR LIGHT RAIN TUESDAY NIGHT INTO WEDNESDAY MORNING.
WEDNESDAY WILL BE A LITTLE WARMER AS SOUTHERLY WINDS RETURN AS THE
SURFACE HIGH MOVES FURTHER EAST.  BY THURSDAY...ANOTHER MAJOR
WINTER STORM MOVES EAST OUT OF THE CENTRAL ROCKIES WITH STRONG
SOUTHERLY FLOW DEVELOPING ACROSS NORTH TEXAS AND SOME RAIN EAST OF
I-35. COULD SEE SOME THUNDERSTORMS OVER THE SOUTHEAST COUNTIES ON
FRIDAY. EVENTUALLY BY SATURDAY...THIS WINTER SYSTEM SWINGS ANOTHER
MASS OF ARCTIC AIR SOUTH INTO NORTH TEXAS WHICH LINGERS THROUGH
THE WEEKEND.

WE/VE DECIDED TO USE THE NAM MODEL FOR PRECIPITATION AND TEMPS FOR
THE NEXT 48-60 HOURS. WE WILL HEDGED CLOSER TO THE GFS MOS LATE
WEEK AHEAD OF THE NEXT COLD FRONT. HOWEVER...DECIDED TO UNDERCUT
GFS MOS OVER THE WEEKEND AS ANOTHER ARCTIC AIR MASS SLIDES DOWN INTO
THE REGION.

SIDE NOTE - CONFIDENCE IN THE MODEL SOLUTIONS (GFS...ECMWF...
CANADIAN AND THE GFS ENSEMBLES) REMAINS LOW BEYOND (DAY 4) AS
CHANGES CONTINUE TO OCCUR DAILY. CURRENTLY...THE HEMISPHERIC
PATTERN FAVORS A DEEP HUDSON BAY VORTEX AS THE SEPARATE SIBERIAN
VORTEX DRIFTS CLOSER TO THE NORTH POLE BY DAY 10. NEGATIVE
ANOMALIES FAVOR THE WESTERN U.S COAST NORTHEASTWARD ACROSS CANADA
AND INTO THE DAVIS STRAIT WHILE POSITIVE ANOMALIES FAVOR THE
SOUTHERN STATES INCLUDING TEXAS.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  24  40  33  53  47 /  20  30  10  10  30
WACO, TX              25  41  36  56  49 /  30  30  20  20  30
PARIS, TX             25  34  30  48  39 /  30  40  20  20  30
DENTON, TX            22  39  32  52  41 /  20  30  10  10  30
MCKINNEY, TX          23  37  32  51  41 /  20  30  20  10  30
DALLAS, TX            25  39  34  53  47 /  20  30  20  10  30
TERRELL, TX           25  37  33  52  43 /  30  40  20  20  30
CORSICANA, TX         25  39  34  54  46 /  30  40  20  20  30
TEMPLE, TX            25  41  37  57  51 /  30  30  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM CST TUESDAY FOR TXZ091>093-
102>104-117>123-131>135-144>148-157>162-174-175.

FREEZING RAIN ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
TXZ121>123-135-146.

WINTER WEATHER ADVISORY UNTIL 11 AM CST TUESDAY FOR TXZ094-095-
105>107.

&&

05/75
Hazardous weather outlook, Dec 15, 3:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CST MON DEC 15 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
300 PM CST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT EAST OF A BOWIE...
MINERAL WELLS...GATESVILLE...KILLEEN LINE FOR PATCHY...LIGHT FREEZING
RAIN...FREEZING DRIZZLE...OR SLEET. MAIN ICY AREAS WILL BE ELEVATED
SURFACE AREAS SUCH AS BRIDGES AND OVERPASSES.

OTHERWISE...GUSTY NORTH WINDS WILL DIMINISH AND BECOME NORTHEAST AND
EAST AROUND 10 MPH DURING THE OVERNIGHT. STILL...THE WIND WILL
COMBINE WITH TEMPERATURES IN THE 20S FOR WIND CHILLS IN THE TEENS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THROUGH 11 AM TUESDAY
MORNING EAST OF A BOWIE...MINERAL WELLS...GATESVILLE...KILLEEN LINE
FOR PATCHY...LIGHT FREEZING RAIN...FREEZING DRIZZLE...OR SLEET. NORTHEAST
SECTIONS OF NORTH TEXAS WILL SEE ICE AND SLEET ACCUMULATIONS AROUND
ONE TENTH OF INCH...WITH SPOTTY AMOUNTS LESS THAN ONE TENTH OF AN INCH
ELSEWHERE.

AS THE OLD ARCTIC FRONT LIFTS BACK NORTH TUESDAY AFTERNOON...TEMPERATURES
SHOULD WARM ABOVE FREEZING AND TO BETWEEN 35 AND 40 DEGREES DURING THE
AFTERNOON...ENDING THE THREAT FOR WINTER PRECIPITATION...YET LOW CHANCES
FOR A COLD RAIN WILL CONTINUE.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN TO EAST AND SOUTHEAST
PARTS OF NORTH TEXAS FRIDAY AND FRIDAY NIGHT. NO SEVERE WEATHER IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS REQUESTED FOR WINTER WEATHER REPORTS
AND ROAD CONDITIONS.

05/

In the hours before

Special weather statement, Dec 15, 10:15 AM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1015 AM CST MON DEC 15 2008

TXZ095-105>107-119>123-133>135-142>148-156>162-174-175-152100-
LAMAR-HUNT-DELTA-HOPKINS-DALLAS-ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-
JOHNSON-ELLIS-HENDERSON-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1015 AM CST MON DEC 15 2008

...SPOTTY...VERY LIGHT FREEZING DRIZZLE OR FREEZING RAIN POSSIBLETODAY
THROUGH TONIGHT...NAMELY ACROSS THE SOUTHEAST HALF OF NORTH
TEXAS...

MOISTURE CONTINUES TO OVERRUN SHALLOW ARCTIC AIR ACROSS THOSE AREAS
NAMELY ALONG AND SOUTHEAST OF A BONHAM...DALLAS...HAMILTON LINE. VERY
SPOTTY...LIGHT FREEZING DRIZZLE OR FREEZING RAIN HAS OCCURRED...BUT
NO ACCUMULATION HAS OCCURRED ON AREA ROADWAYS...THUS TRAVEL PROBLEMS
ARE NOT EXPECTED THROUGH THIS AFTERNOON DUE TO WARM GROUND TEMPERATURES
FROM PREVIOUS WARM WEATHER THIS PAST WEEKEND. STILL...VERY LOCALIZED
AND SPOTTY ICE ACCUMULATIONS ON VEHICLES...ESPECIALLY WINDSHIELDS
AND ANY ELEVATED RAILING OR SURFACES IS POSSIBLE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR TRENDS REGARDING
VERY LIGHT FREEZING PRECIPITATION THROUGH TUESDAY MORNING CLOSELY WITH
REGARDS TO ANY FUTURE ADVISORIES...IF NEEDED.

05/
Special weather statement, Dec 15, 10:15 AM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1015 AM CST MON DEC 15 2008

TXZ095-105>107-119>123-133>135-142>148-156>162-174-175-152100-
LAMAR-HUNT-DELTA-HOPKINS-DALLAS-ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-
JOHNSON-ELLIS-HENDERSON-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1015 AM CST MON DEC 15 2008

...SPOTTY...VERY LIGHT FREEZING DRIZZLE OR FREEZING RAIN POSSIBLE
TODAY THROUGH TONIGHT...NAMELY ACROSS THE SOUTHEAST HALF OF NORTH
TEXAS...

MOISTURE CONTINUES TO OVERRUN SHALLOW ARCTIC AIR ACROSS THOSE AREAS
NAMELY ALONG AND SOUTHEAST OF A BONHAM...DALLAS...HAMILTON LINE. VERY
SPOTTY...LIGHT FREEZING DRIZZLE OR FREEZING RAIN HAS OCCURRED...BUT
NO ACCUMULATION HAS OCCURRED ON AREA ROADWAYS...THUS TRAVEL PROBLEMS
ARE NOT EXPECTED THROUGH THIS AFTERNOON DUE TO WARM GROUND TEMPERATURES
FROM PREVIOUS WARM WEATHER THIS PAST WEEKEND. STILL...VERY LOCALIZED
AND SPOTTY ICE ACCUMULATIONS ON VEHICLES...ESPECIALLY WINDSHIELDS
AND ANY ELEVATED RAILING OR SURFACES IS POSSIBLE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR TRENDS REGARDING
VERY LIGHT FREEZING PRECIPITATION THROUGH TUESDAY MORNING CLOSELY WITH
REGARDS TO ANY FUTURE ADVISORIES...IF NEEDED.

05/
Special weather statement, Dec 15, 1:09 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
109 PM CST MON DEC 15 2008

TXZ092-093-102>104-117>120-131>134-142>145-147-148-156>162-174-
175-152115-
COOKE-GRAYSON-WISE-DENTON-COLLIN-PARKER-TARRANT-DALLAS-ROCKWALL-
HOOD-SOMERVELL-JOHNSON-ELLIS-MILLS-HAMILTON-BOSQUE-HILL-FREESTONE-
ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-LEON-
MILAM-ROBERTSON-
109 PM CST MON DEC 15 2008

...PATCHY...VERY LIGHT FREEZING DRIZZLE...FREEZING RAIN...OR SLEET
POSSIBLE THROUGH TUESDAY MORNING...

MOISTURE CONTINUES TO OVERRUN THE SHALLOW ARCTIC AIR ACROSS MAINLY THOSE
PARTS OF NORTH TEXAS ALONG AND EAST OF INTERSTATE 35. VERY SPOTTY...LIGHT
FREEZING DRIZZLE OR FREEZING RAIN HAS OCCURRED...BUT NO ACCUMULATION
HAS OCCURRED ON AREA ROADWAYS...THUS TRAVEL PROBLEMS ARE NOT EXPECTED
THROUGH TONIGHT...THOUGH LOCALIZED ICING ON BRIDGES AND OVERPASSES ARE
POSSIBLE...SINCE THESE SURFACES ARE ELEVATED AND NOT WARMED BY THE GROUND
FROM THE RECENT WARM WEATHER THIS PAST WEEKEND.

THE NATIONAL WEATHER SERVICE CONTINUES TO MONITOR TRENDS REGARDING VERY
LIGHT FREEZING PRECIPITATION THROUGH TUESDAY MORNING CLOSELY WITH REGARDS
TO ANY FUTURE ADVISORIES...IF NEEDED.

05/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Denton

When
December 15, 4:00 PM CST to December 16, 10:00 PM CST
Where
Denton forecast zone
Injuries
0 direct, 4 indirect
Reported by
Newspaper
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Three multi-vehicle accidents were reported along Highway 380 Monday morning in Little Elm due to icy conditions. Two of the accidents occurred on the bridge which crosses Little Elm Creek. One of the wrecks resulted in a fire which required several people to be taken to the hospital. In Pilot Point, three accidents occurred due to icy conditions along Highway 377 South, with no injuries reported. Multiple accidents also occurred on I-35 between Denton and Sanger.

Winter Weather, Navarro

When
December 15, 4:00 PM CST to December 16, 10:00 PM CST
Where
Navarro forecast zone
Injuries
0 direct, 5 indirect
Reported by
Newspaper
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Dozens of ice-related accidents occurred near Dawson, Corsicana, Trinidad, and Kerens. I-45 near Corsicana was especially treacherous. There were several injuries and one fatality.

Winter Weather, Hunt

When
December 15, 5:00 PM CST to December 16, 11:00 PM CST
Where
Hunt forecast zone
Injuries
0 direct, 5 indirect
Reported by
Newspaper
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

More than two-dozen accidents were reported around the county due to icy conditions. There were several minor injuries and four major injuries. Highway 24/50 and Highway 11 were closed for several hours after a string of accidents occurred. A man was injured after jumping off an interstate bridge north of Commerce to avoid sliding vehicles.

Winter Weather, Kaufman

When
December 15, 5:00 PM CST to December 16, 11:00 PM CST
Where
Kaufman forecast zone
Injuries
0 direct, 5 indirect
Reported by
Newspaper
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Kemp, Mabank, Seven Points, and Gun Barrel City police responded to about a dozen accidents due to icy roadways. Highways 175 and 334 were especially treacherous. No injuries were reported.

Winter Weather, Dallas

When
December 15, 5:00 PM CST to December 16, 10:00 PM CST
Where
Dallas forecast zone
Injuries
0 direct, 20 indirect
Reported by
Newspaper
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Dallas police responded to 173 accidents due to icy roadways, with 93 of those considered major.

Winter Weather, Bell

When
December 15, 6:00 PM CST to December 16, 11:00 PM CST
Where
Bell forecast zone
Reported by
Newspaper
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

The city of Belton reported 6 accidents and Temple reported 15 due to icy roadways. Killeen had 10 to 15 accidents along Highway 190. No serious injuries were reported. Northbound and southbound lanes of I-35, along with portions of HK Dodgen Loop, Central Avenue and South Third Street were closed due to ice.

Winter Weather, Collin

When
December 15, 6:00 PM CST to December 16, 11:00 PM CST
Where
Collin forecast zone
Injuries
0 direct, 15 indirect
Reported by
Newspaper
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Plano police responded to 69 accidents Monday evening and Tuesday due to icy conditions, with 11 of those resulting in injuries. Numerous other highways and roads were also icy.

Winter Weather, Tarrant

When
December 15, 6:00 PM CST to December 16, 11:00 PM CST
Where
Tarrant forecast zone
Injuries
0 direct, 15 indirect
Reported by
Newspaper
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A vehicle slipped on ice on Highway 121 in Haltom City and slammed into the guardrails, killing the driver. Portions of I-20 was closed due to ice. Numerous other accidents occurred on I-30 and I-35 due to icy conditions on the roadways.

Winter Weather, Johnson

When
December 15, 6:00 PM CST to December 16, 11:00 PM CST
Where
Johnson forecast zone
Injuries
0 direct, 5 indirect
Reported by
Newspaper
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

A pickup truck skidded and lost control on ice on I-35 near Alvarado, killing the driver. Several other accidents were reported due to icy conditions.

Winter Weather, Van Zandt

When
December 15, 6:00 PM CST to December 16, 11:00 PM CST
Where
Van Zandt forecast zone
Injuries
0 direct, 5 indirect
Reported by
Newspaper
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

An SUV skidded on ice on I-20, causing it to roll over, killing one person and injuring another. Several other accidents occurred due to icy conditions.

Winter Weather, McLennan

When
December 15, 6:00 PM CST to December 16, 11:00 PM CST
Where
McLennan forecast zone
Reported by
Broadcast Media
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Several accidents occurred on overpasses on Highway 6 due to icing.

Winter Weather, Fannin

When
December 15, 8:00 PM CST to December 16, 11:00 PM CST
Where
Fannin forecast zone
Reported by
Newspaper
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Several accidents occurred along Highway 69 near Leonard and in other parts of the county due to icy conditions.

Winter Weather, Grayson

When
December 15, 8:00 PM CST to December 16, 11:00 PM CST
Where
Grayson forecast zone
Injuries
0 direct, 15 indirect
Reported by
Newspaper
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

A total of 94 accidents occurred in Sherman, Denison, Howe, and Van Alstyne due to icy conditions. More than 10 of the wrecks resulted in injuries which required hospital treatment. Numerous other cars skidded into ditches. Most of the accidents occurred on Highways 75 and 82.

Winter Weather, Lamar

When
December 15, 8:00 PM CST to December 16, 11:00 PM CST
Where
Lamar forecast zone
Reported by
Newspaper
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Several accidents occurred along Highway 82, 24, and Loop 286 due to icy conditions.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145440, 145447, 145443, 145444, 145445, 145403, 145426, 145435, 145436, 145437, 145848, 145441, 145442, 145446.